Thunderstorm Wind, Sully
- When
- August 17, 2:50 PM CST
- Where
- Sully County, 6.88 mi SSE of Okobojo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.560, -100.320
Sixty mph winds were estimated.
A cold front sliding southeast across the region brought severe thunderstorms with large hail and damaging winds to parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front sliding southeast across the region brought severe thunderstorms with large hail and damaging winds to parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:12 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 312 PM CDT Sat Aug 17 2019 .SHORT TERM...(This Evening through Sunday Night) Issued at 312 PM CDT Sat Aug 17 2019 Storm development is starting out west this afternoon along a cold front as large scale lift and cooling from an upper level low pressure trough was approaching from the west. Mixed layer capes to the east of the front will increase to 2000-3000 J/KG as deep layer shear increases from the northwest through the afternoon and evening. Deep layer shear will be from 30 to 45 knots by early evening. Therefore, expect storms to increase in coverage through the late afternoon and evening with some severe storms expected. Large hail is the main threat at first with the storms developing into a line with damaging winds being more of a threat later on. All ops and hi-res models show widespread development into the evening hours. Therefore, have high pops in the forecast along with mention of severe. Heavy rain could also occur. Some of the models also show a lot of post-frontal/elevated showers/storms tonight. Therefore, expect this to all move east with cooler and drier high pressure following in behind tonight into Sunday. Sunday will be sunny with light winds with highs in the 70s. .LONG TERM...(Monday through Saturday) Issued at 312 PM CDT Sat Aug 17 2019 There will be a brief period of upper ridging but that becomes more zonal aloft across the area initially, with surface high pressure across the east weakening and retreating. A wave across North Dakota, along with the remnants of a pseudo-monsoon wave will provide lift across the northern plains/Nebraska, though it does appear best forcing may be both north and south of the CWA, and maybe the better environment will occur Monday night. Upstream ridging will follow with a deepening eastern CONUS trough. That will deflect high pressure overhead Tuesday and into Wednesday. Models diverge on how to handle the upper flow thereafter with a series of waves crossing the northern tier of the country, but it does look like a return for milder conditions for the latter half of the work week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1259 PM CDT Sat Aug 17 2019 A cold front sliding across the region through this evening will bring numerous thunderstorms with it. All airports are expected to be affected with IFR/MVFR ceilings and/or vsbys. The storms may also be severe with large hail and damaging winds. This will all move east by late evening with low VFR/MVFR ceilings for a time behind the storms. Otherwise, expect conditions to become VFR for later tonight and Sunday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Connelly AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 333 AM CDT Sat Aug 17 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A cold front will sweep through the region this afternoon and evening bringing strong to severe storms. Large hail, damaging winds, and even a tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms are possible Monday evening, mainly east of the Missouri River. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
The Aberdeen radar (KABR), 180 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
9 hail, 7 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Estimated seventy mph winds flattened crops.
Severe winds and large hail took out windows.
Estimated sixty mph winds brought down some large tree branches.
Large branches were downed by estimated sixty mph winds.
Some power outages also occurred in Watertown from lightning strikes.
A vehicle was damaged when an estimated seventy mph wind blew a sign into it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852557, 852574, 852536, 852537, 852538, 852548, 852541, 852572, 852542, 852550, 852559, 852543, 852545, 852554, 852561, 852546.